Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Uniform algebras invariant under every homeomorphism


Author: Alexander J. Izzo
Journal: Trans. Amer. Math. Soc. 367 (2015), 231-250
MSC (2010): Primary 46J10; Secondary 22F50, 32A65, 54C35, 54H15, 57P99, 57S99
DOI: https://doi.org/10.1090/S0002-9947-2014-06023-6
Published electronically: July 16, 2014
MathSciNet review: 3271259
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a broad class of spaces $ X$, we show that $ C(X)$ is the only uniform algebra on $ X$ that is invariant under every self-homeomorphism of $ X$. This class of spaces contains the manifolds-with-boundary and the finite simplicial complexes. We also give examples showing that the result fails for CW complexes.


References [Enhancements On Off] (What's this?)

  • [1] Herbert Alexander and John Wermer, Several complex variables and Banach algebras, 3rd ed., Graduate Texts in Mathematics, vol. 35, Springer-Verlag, New York, 1998. MR 1482798 (98g:32002)
  • [2] H. S. Bear, Complex function algebras, Trans. Amer. Math. Soc. 90 (1959), 383-393. MR 0107164 (21 #5889)
  • [3] A. S. Besicovitch, Totally heterogeneous continua, Proc. Cambridge Philos. Soc. 41 (1945), 96-103. MR 0013764 (7,195d)
  • [4] Andrew Browder, Introduction to function algebras, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0246125 (39 #7431)
  • [5] J. de Groot and R. J. Wille, Rigid continua and topological group-pictures, Arch. Math. 9 (1958), 441-446. MR 0101514 (21 #324)
  • [6] T. W. Gamelin, Uniform Algebras, 2nd ed., Chelsea Publishing Company, New York, NY, 1984.
  • [7] Joan E. Hart and Kenneth Kunen, Complex function algebras and removable spaces, Topology Appl. 153 (2006), no. 13, 2241-2259. MR 2238728 (2007d:46044), https://doi.org/10.1016/j.topol.2004.09.012
  • [8] L. Hörmander and J. Wermer, Uniform approximation on compact sets in $ C^{n}$, Math. Scand. 23 (1968), 5-21 (1969). MR 0254275 (40 #7484)
  • [9] Alexander J. Izzo, Uniform algebras on the sphere invariant under group actions, Math. Ann. 344 (2009), no. 4, 989-995. MR 2507636 (2010f:46079), https://doi.org/10.1007/s00208-009-0349-1
  • [10] Alexander J. Izzo, Uniform algebras invariant under transitive group actions, Indiana Univ. Math. J. 59 (2010), no. 2, 417-426. MR 2648073 (2012a:46089), https://doi.org/10.1512/iumj.2010.59.4032
  • [11] Alexander J. Izzo, Uniform approximation on manifolds, Ann. of Math. (2) 174 (2011), no. 1, 55-73. MR 2811594 (2012f:46087), https://doi.org/10.4007/annals.2011.174.1.2
  • [12] Kenneth Kunen, The complex Stone-Weierstrass property, Fund. Math. 182 (2004), no. 2, 151-167. MR 2100625 (2005k:54025), https://doi.org/10.4064/fm182-2-5
  • [13] Kenneth Kunen, Ordered spaces, metric preimages, and function algebras, Topology Appl. 156 (2009), no. 7, 1199-1215. MR 2501996 (2010a:54027), https://doi.org/10.1016/j.topol.2008.12.023
  • [14] Walter Rudin, Subalgebras of spaces of continuous functions, Proc. Amer. Math. Soc. 7 (1956), 825-830. MR 0082650 (18,587a)
  • [15] Walter Rudin, Continuous functions on compact spaces without perfect subsets, Proc. Amer. Math. Soc. 8 (1957), 39-42. MR 0085475 (19,46b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46J10, 22F50, 32A65, 54C35, 54H15, 57P99, 57S99

Retrieve articles in all journals with MSC (2010): 46J10, 22F50, 32A65, 54C35, 54H15, 57P99, 57S99


Additional Information

Alexander J. Izzo
Affiliation: Department of Mathematics and Statistics, Bowling Green State University, Bowling Green, Ohio 43403
Email: aizzo@math.bgsu.edu

DOI: https://doi.org/10.1090/S0002-9947-2014-06023-6
Received by editor(s): May 14, 2012
Received by editor(s) in revised form: November 14, 2012
Published electronically: July 16, 2014
Additional Notes: This paper was presented to the American Mathematical Society in preliminary form on April 9, 2011 under the title Function algebras invariant under every self-homeomorphism.
Dedicated: Dedicated to James Munkres on the occasion of his 80th birthday
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society